Iowa, 2024

Hail and Damaging Winds in Iowa, May 19, 2024

May 19, 2024 · NWS DMX · 9 events in 7 counties and zones

Several rounds of thunderstorms moved across the area bringing hail and damaging wind gusts to central Iowa. The first round moved across the area around midday as remnants of an MCS out of Kansas and Nebraska moved into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Several rounds of thunderstorms moved across the area bringing hail and damaging wind gusts to central Iowa. The first round moved across the area around midday as remnants of an MCS out of Kansas and Nebraska moved into the area. By afternoon a front lifted across the area and afternoon heating allowed for thunderstorm redevelopment, becoming severe with MLCAPE exceeding 2000 J/kg and increasing deep layer shear. Later in the evening a line of thunderstorms moved out of Nebraska and into Iowa, sustained by a strong low-level jet. This bowing line of storms was mostly sub severe, but did result in thunderstorm wind damage late in eastern portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 19, 6:09 AM CST, 4 hours 46 minutes earlier. Its key messages:

  • Active weather pattern for at least the next several days with varied intensity and severe weather potential
  • Tuesday most noteworthy severe weather potential with a widespread Enhanced Risk (3/5)
  • Seasonally warm temps through the period, with precip chances increasing again late in the week
Area forecast discussion, May 19, 6:09 AM CST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
709 AM CDT Sun May 19 2024

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

- Active weather pattern for at least the next several days with
  varied intensity and severe weather potential

- Tuesday most noteworthy severe weather potential with a
  widespread Enhanced Risk (3/5)

- Seasonally warm temps through the period, with precip chances
  increasing again late in the week

&&

.DISCUSSION...
Issued at 410 AM CDT Sun May 19 2024

Our weather pattern will remain active through the period,
especially into the start of the work week, with continued
relatively progressive lower amplitude flow. There is little
going on early this morning, but precip chances will increase
somewhat later today as remnants of the approaching KS/NE MCS
reach the state. There is little moisture and instability this
far north and east at the moment, so it is expected to weaken
and become more scattered with little severe weather potential
through at least early afternoon. Better moisture and
instability isn't that far away to the south however with
yesterday's cool front still lingering across KS, MO, and IL
per the 08z surface analysis. This is expected to begin
advancing northward by afternoon in response to persistent SW
flow aloft and short waves advancing out of the SW CONUS into
the Plains. While the best severe weather parameter space should
remain to our west toward the Day 1 Moderate Risk, the boundary
may lead to some spotty development during peak heating across
southern IA into IL with some severe potential as MLCAPEs reach
~2000 J/kg and deep shear increases: mainly hail and wind
threats although a tornado cannot be ruled out. This may persist
into the early evening, with potential farther north as well as
Plains MCS remnants reach IA later into the night. The severe
potential should diminish toward midnight, but a 40-50kt low
level jet and persist support ahead of an approaching H85/H7
trough should drive scattered convection into the night with
increasing moisture and warm cloud depths leading to the
potential for isolated heavy rains of 1-2".

Confidence drops into Monday with little consensus on how much
precip potential there will be tomorrow during the day. Some
guidance exits the overnight precip, while others fester
throughout the day or redevelop again by peak heating. Chances
do increase into Monday night however as the maturing Rockies
long wave trough increases warm advection and moisture
transport into the state along the advancing warm front. Much
like later today, adequate deep shear and instability will be in
place, with a bit of tornado potential in the vicinity of the
warm front as well. Local heavy rains are again possible with
EC ensemble low level moisture climatological percentiles into
the upper 90s.

This leads into Tuesday and the greatest severe weather
potential. While this is somewhat conditional, with questions
regarding recovery and how long the overnight MCS lingers, the
signal of regeneration later in the day has been consistent with
deterministic guidance pushing MLCAPEs to at least 2500 J/kg
and strong deep shear (50+kts) easily supporting organized
convection with noted wind and hail potential. The tornado
potential is certainly there as well, but examination of
forecast soundings varies quite a bit from backed low level flow
and strong low level shear, SRH, and streamwise vorticity
ingest, to broader SW low level flow in the warm sector and more
linear hodographs. Correspondingly, 00z guidance does vary on
the triple point placement and timing 18-00z. CSU machine
learning guidance has been consistent in the past few days
highlighting a considerable severe weather threat, which is
paralleled by a widespread Day 3 Enhanced Risk, although the CSU
output has been steadfast in highlighting areas just east of
our forecast area, possibly hinting at a faster solution.
Although storm motion should be quite fast, mean winds 50+kts
and Bunkers supercell motions not far behind, locally heavy
rains may again occur with any convection as the aforementioned
EC ensemble specific humidity and water vapor transport approach
extremes. It won't last long, but intense rainfall rates are
possible with the passage of the strong convection. This will
certainly be a situation Tue that will continue to be monitored
in the coming days.

Most precip should exit the area later in the evening, leading
to somewhat more tranquil weather for the middle to latter
portions of the coming work week. The next appreciable precip
cycle seems to be late in the week when another weaker wave
traverses the MO Valley.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 708 AM CDT Sun May 19 2024

Convection south of KOMA is expected to weaken as it enters IA
this morning, or at least remain south of TAF locations if it
tracks near the lingering stationary front. The more likely
solution would be scattered weaker convection and VFR
conditions farther north into IA. Later tonight confidence is
low with uncertainty due to convective trends. Thus have omitted
any precip mention tonight for now, versus prolonged low
confidence inclusion, with VFR to spotty MVFR stratus until
convective trends become more clear.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...Small
AVIATION...Small
Hazardous weather outlook, May 19, 3:58 AM CST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
458 AM CDT Sun May 19 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
458 AM CDT Sun May 19 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms will track from west to east through the area today
and into tonight. A few storms this afternoon and evening may be
strong to severe, especially over southern Iowa. Strong winds,
hail and locally heavy rainfall will be the primary concerns, but
a tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional storms are expected on Monday, with the potential for
more strong to severe storms in the afternoon and evening hours.
Main threats will again be strong winds, hail and locally heavy
rainfall, with the potential for a tornado or two as well.

The greatest severe risk through the period will fall on Tuesday
as a larger scale system passes through the area. All hazards
may be possible, including damaging winds, large hail, heavy
rainfall and tornadoes. More details on this system will be
provided in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed for any storms this afternoon
through Tuesday.

Dodson

In the hours before

Special weather statement, May 19, 10:18 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1118 AM CDT Sun May 19 2024

IAZ058-059-071-072-191645-
Guthrie IA-Adair IA-Madison IA-Dallas IA-
1118 AM CDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MADISON...
SOUTHEASTERN GUTHRIE...SOUTHWESTERN DALLAS AND EASTERN ADAIR COUNTIES
THROUGH 1145 AM CDT...

At 1118 AM CDT, Doppler radar was tracking a strong thunderstorm near
Greenfield, moving northeast at 45 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Winterset, Greenfield, Stuart, Earlham, Redfield, Dexter, Casey,
Diamondhead Lake, Menlo, Greenfield Municipal Airport, and
Winterset-Madison County Airport.

This includes Interstate 80 between mile markers 81 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4121 9445 4149 9456 4162 9419 4135 9401
TIME...MOT...LOC 1618Z 239DEG 37KT 4134 9442

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

KCM
Special weather statement, May 19, 10:44 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1144 AM CDT Sun May 19 2024

IAZ072-191700-
Madison IA-
1144 AM CDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MADISON COUNTY THROUGH
NOON CDT...

At 1144 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Winterset, moving northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Winterset, Earlham, Patterson, Winterset-Madison County Airport, and
Badger Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4140 9424 4145 9424 4150 9411 4150 9391
      4137 9380 4124 9416
TIME...MOT...LOC 1644Z 242DEG 29KT 4131 9413

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

KCM

The radar

The Des Moines radar (KDMX), 50 km away, was scanning. The volume nearest the first event began at 16:54 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Madison

When
May 19, 10:55 AM CST
Where
Madison County, 0.69 mi N of Winterset
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.340, -94.020

Hail, Marion

When
May 19, 2:35 PM CST
Where
Marion County, 0.69 mi N of Pleasantville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.390, -93.270

Report with a photo of quarter sized hail in Pleasantville.

Thunderstorm Wind, Marion

When
May 19, 3:11 PM CST
Where
Marion County, Pella Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.400, -92.950

Measured wind gust reported by the Pella AWOS.

Thunderstorm Wind, Mahaska

When
May 19, 3:41 PM CST
Where
Mahaska County, 1.04 mi E of New Sharon
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.470, -92.650

Spotter measured a wind speed of 59.3 mph.

Hail, Hardin

When
May 19, 5:43 PM CST
Where
Hardin County, Ackley
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
42.550, -93.050

Submitted picture of penny sized hail in Ackley. Time estimated by radar.

Hail, Grundy

When
May 19, 6:10 PM CST
Where
Grundy County, 0.69 mi S of Dike
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.460, -92.630

Quarter sized hail reported in Dike. Photo and video relayed via broadcast media. Time estimated from radar.

Hail, Adair

When
May 19, 7:36 PM CST
Where
Adair County, 4.65 mi NW of Hebron
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.300, -94.360

Report of quarter sized hail near the intersection of Highway 92 and Henry A Wallace Road. Time estimated with radar.

Hail, Adair

When
May 19, 7:46 PM CST
Where
Adair County, 5.18 mi NE of Howe
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.460, -94.320

Report of quarter sized hail on Stuart Road south of Stuart. Time and location estimated with radar.

Thunderstorm Wind, Butler

When
May 19, 10:14 PM CST
Where
Butler County, Dumont
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.750, -92.970

Several trees down in town. Time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183225, 1183226, 1183227, 1183228, 1183229, 1183230, 1183231, 1183232, 1183233.